Longview, TX 903-708-6138
Marshall, TX 903-730-6394
Shreveport, LA 318-383-0071
Puretone Hearing Aid Center - Longview, TX and Shreveport, LA

Medications that cause hearing loss and tinnitus.

When you start to use a new medication, it’s normal to check out the possible side effects. Can you expect to feel Nauseous or to have a dry mouth? There is a more severe potential side effect that you may not recognize which is hearing loss. Medical experts call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should watch out for and why?

A Little About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three different places certain drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, typically beginning with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that could be tinnitus and it usually shows up as:

  • A windy sound
  • Ringing
  • Thumping
  • Popping

In general, the tinnitus ends when you quit taking the medication. Some ototoxic drugs, however, might lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. Many of them you could have in your medicine cabinet even now, and chances are you take them before bed or when you are in pain.

Topping the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better recognized as aspirin, are included on this list. The hearing problems caused by these medications are generally reversible when you stop taking them.

Antibiotics rank a close second for well known ototoxic medications. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

As with the pain relievers, the problem goes away once you stop using the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinidine
  • Quinine

Compounds That Trigger Tinnitus

Some diuretics can lead to tinnitus, including brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

When you get up every morning and drink your morning coffee you subject yourself to a substance that could cause tinnitus. The good news is it will pass once the drug leaves your system. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of offenders.

  • Lidocaine
  • Amitriptyline
  • Prednisone

The doctor will prescribe much less than the amount that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus can vary based on your ear health and which medication you get. Slightly irritating to totally incapacitating is what you can usually be expecting.

Be on guard for:

  • Blurring vision
  • Tinnitus
  • Difficulty walking
  • Vomiting
  • Hearing loss on one or both sides
  • Poor balance

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should contact your physician.

If you have ototoxicity does that mean you shouldn’t take your medication? You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. You should feel comfortable asking your doctor if a medication is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care expert to have a hearing test.